Nebraska, 2023Flash Flood and Hail in Nebraska, September 21, 2023
September 21, 2023 · NWS GLD · 16 events in 2 counties and zones
In the early afternoon hours on the 21st, a boundary began firing severe thunderstorms over Southwest Nebraska and Northwest Kansas. These storms generally moved to the north-northeast as the boundary moved east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the early afternoon hours on the 21st, a boundary began firing severe thunderstorms over Southwest Nebraska and Northwest Kansas. These storms generally moved to the north-northeast as the boundary moved east. In Nebraska, these storms produced wind gusts in excess of 80 mph, 2.5 inch diameter hail, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 21, 2:21 PM CST, 34 minutes earlier.
Area forecast discussion, Sep 21, 2:21 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
221 PM MDT Thu Sep 21 2023
.SHORT TERM...(This evening through Friday night)
Issued at 122 PM MDT Thu Sep 21 2023
Synoptic Overview: Cyclonic flow aloft will prevail over the
Intermountain West and central Rockies in this period, as an upper
level low.. situated over southeastern Oregon at 12Z this
morning.. meanders in place (today), then progresses eastward
across southern Idaho (Fri) and Wyoming (Fri night).
Today-Tonight: Diffluent flow aloft in the lee of the Rockies
will persist through tonight.. anchoring a broad lee cyclone over
eastern CO and extreme western KS. Primary forecast concern in
this period revolves around convective development/coverage this
afternoon and evening. Latest observational and mesoanalysis data
suggest that forcing this aft/eve will primarily be confined to
the lower-levels.. e.g. convergence invof a dryline extending
(roughly) from Imperial, NE to Oberlin and Quinter, KS at 19Z.
Considerable model-to-model and run-to-run variability persists
with regard to simulated reflectivity forecasts via convection
allowing guidance this aft/eve.. as one would expect in a pattern
characterized by weak synoptic forcing. Recent satellite, radar
and mesoanalysis trends suggest that convective development is
(relatively) more likely to occur along northern portions of the
dryline (invof McCook, Oberlin, Norton).. where moisture pooling
(850mb dewpoint maxima ~14-16C) will assist in the erosion of
lingering convective inhibition around and shortly after peak
heating (~22-23Z). Along and east of the dryline, where rich low-
level moisture (850mb dewpoints 12-16C) and steep (8-8.5 C/km)
mid-level lapse rates are yielding strong instability (2000-3000
J/kg MLCAPE) -- amidst a kinematic environment characterized by
backed low-level flow and 35-40 knots of effective deep layer
shear -- expect a potential for robust supercells capable of
producing all hazards, mainly in the 22-03Z time frame.
Fri-Fri night: Rich low-level moisture is progged to shift east
and north of the Tri-State area in this period.. as the
aforementioned lee cyclone shifts eastward from CO into western
KS. At this time, all available guidance suggests that dry
conditions will prevail.
.LONG TERM...(Saturday through Thursday)
Issued at 119 PM MDT Thu Sep 21 2023
This part of the forecast will be relatively tranquil. The upper
level flow may be from the northwest or southwest, depending on
where the ridge axis of the strengthening upper level high
pressure will be. As the ridge continues to intensify mid next
week, there is a potential a weak short wave trough may form over
the forecast area around the periphery of the ridge.
Looking at the GEFS and ECMWF members, there is a very low
probability for rainfall to occur and most of that probability is
east of the forecast area. Have low confidence these chances for
rainfall will materialize given the strengthening ridge.
Otherwise the end of next week could be breezy given the breezy low
level winds over the Central Plains.
Regarding fire weather potential, Saturday continues to looking
interesting. As the relative humidity falls through the afternoon,
so does the northwest wind. In similar past patterns, this has not
proven to be a critical fire weather day due to the winds not
lasting long enough before becoming lighter.
Temperatures will gradually warm to seasonal values after the cold
front moves through early Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1200 PM MDT Thu Sep 21 2023
GLD: VFR conditions are anticipated to prevail through the TAF
period. 10-20 knot S-SSW winds will prevail this afternoon,
backing to the SSE-SE after sunset this evening. Winds will become
variable AOA sunrise Friday morning.. as a weak lee cyclone
progresses eastward from eastern CO into far western KS.
MCK: VFR conditions will prevail this afternoon. Adverse aviation
conditions associated with thunderstorms are possible late this
aft/eve.. mainly in the 22-03Z time frame. Sub-VFR conditions
associated with low ceilings /stratus/ are anticipated to develop
this evening and overnight.. persisting through sunrise Friday
morning. VFR conditions will return near the end of the TAF
period, ~15-16Z Friday morning. 15-25 knot SE winds will prevail
this afternoon.. backing to the E-ESE this evening and decreasing
to 10-15 knots overnight. Gusty/erratic winds can be expected
invof any thunderstorms.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...Vincent
LONG TERM...JTL
AVIATION...Vincent
Hazardous weather outlook, Sep 21, 1:56 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
156 PM MDT Thu Sep 21 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
156 PM MDT Thu Sep 21 2023 /256 PM CDT Thu Sep 21 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Tornado Watch is in effect for portions northwest Kansas and
southwest Nebraska until 9 PM MDT, 10 PM CDT this evening.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Near critical to critical fire weather conditions are anticipated in
far eastern Colorado and far western Kansas Friday afternoon, mainly
along and west of a line from St. Francis to Tribune. Caution should
be used if burning outdoors.
Elevated to critical fire weather conditions are possible along and
west of Kansas Highway 25 Saturday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone. We appreciate your reports, thank you!
Vincent
In the hours before
Special weather statement, Sep 21, 2:08 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
308 PM CDT Thu Sep 21 2023
NEZ080-212045-
Hitchcock NE-
308 PM CDT Thu Sep 21 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HITCHCOCK COUNTY THROUGH
345 PM CDT...
At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trenton. This thunderstorm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Hitchcock
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Nebraska.
&&
LAT...LON 4022 10076 4009 10098 4020 10116 4035 10106
4035 10097
TIME...MOT...LOC 2007Z 219DEG 4KT 4020 10102
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
024Event by event
13 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Hitchcock
- When
- September 21, 2:55 PM CST
- Where
- Hitchcock County, 0.41 mi ESE of Beverly
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.277, -100.963
Spotter driving a semi on Highway 6 ran into storm and had hail ranging from ping pong to tennis ball.
Hail, Hitchcock
- When
- September 21, 3:40 PM CST
- Where
- Hitchcock County, 0.53 mi W of Culbertson
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -100.840
Trained spotter reported 1.75 inch diameter hail in Culbertson.
Hail, Hitchcock
- When
- September 21, 3:43 PM CST
- Where
- Hitchcock County, 0.53 mi W of Culbertson
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.230, -100.840
Public report of 1.5 inch diameter hail becoming heavy rain.
Hail, Hitchcock
- When
- September 21, 3:50 PM CST
- Where
- Hitchcock County, 0.93 mi ENE of Culbertson
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.233, -100.813
Trained spotter reported 1.5 inch diameter hail east of Culbertson.
Thunderstorm Wind, Red Willow
- When
- September 21, 4:00 PM CST
- Where
- Red Willow County, 2.73 mi ENE of Mc Cook Culbertson A
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.110, -100.750
Mesonet station 9.5 miles SW of McCook, E9525.
Hail, Red Willow
- When
- September 21, 4:30 PM CST
- Where
- Red Willow County, 2.11 mi W of Mc Cook
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 40.200, -100.660
Report received of hail up to 2 inches in diameter.
Hail, Red Willow
- When
- September 21, 4:35 PM CST
- Where
- Red Willow County, 0.53 mi W of Mc Cook
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.200, -100.630
Hail on the ground following the storm ranged from nickel to half dollar sized.
Flash Flood, Red Willow
- When
- September 21, 4:45 PM CST to 7:00 PM CST
- Where
- Red Willow County, 0.58 mi SSW of Mc Cook to 0.67 mi SSW of Mc Cook
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.192, -100.625
McCook Dispatch reported several streets flooded along with Barnet Park and basements in several homes in the McCook area.
Hail, Red Willow
- When
- September 21, 5:00 PM CST
- Where
- Red Willow County, 0.53 mi E of Mc Cook
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.200, -100.610
Pea to nickel sized hail east of McCook.
Hail, Red Willow
- When
- September 21, 5:15 PM CST
- Where
- Red Willow County, 6.22 mi N of Marion
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.110, -100.520
Trained spotter reported 1 inch diameter hail.
Hail, Red Willow
- When
- September 21, 6:00 PM CST to 6:35 PM CST
- Where
- Red Willow County, 0.69 mi S of Danbury
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.040, -100.400
Report via social media of constant hail pea to quarter size between 7 to 735 pm CDT with first round of storms through Danbury.
Thunderstorm Wind, Red Willow
- When
- September 21, 6:00 PM CST
- Where
- Red Willow County, 6.96 mi NW of Danbury
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -100.480
Gust recorded 8ssw of Indianola, NE on a Nebraska state mesonet site.
Hail, Red Willow
- When
- September 21, 6:11 PM CST
- Where
- Red Willow County, 0.87 mi SW of Danbury
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.040, -100.410
Trained spotter reported golf ball sized hail in Danbury.
Hail, Red Willow
- When
- September 21, 6:46 PM CST
- Where
- Red Willow County, 1.06 mi W of Lebanon
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.050, -100.300
Sherriff reported 1.75 inch diameter hail.
Hail, Red Willow
- When
- September 21, 7:25 PM CST
- Where
- Red Willow County, 0.69 mi S of Danbury
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.040, -100.400
Red Willow County law enforcement relayed a report of windows broken by wind-driven hail in Danbury.
Hail, Red Willow
- When
- September 21, 7:25 PM CST
- Where
- Red Willow County, 0.69 mi S of Danbury
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.040, -100.400
Report via social media with photo of estimated golf ball size hail in Danbury with second round of storms.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Nebraska, September 21 to 22, 2023$19 million · 4 in hail · 12 events
- Wildfire in Colorado, September 21 to 30, 2023$400,000 · 1 event
- Damaging Winds in Texas, September 21, 2023$25,000 · 76 kt wind · 2 events
- Lightning Strike in California, September 21, 20232 injured · 1 event
- Tornado and Hail in Kansas, September 21, 20232.75 in hail · 9 events
- Drought in Texas, September 21 to 30, 20235 events
- Hail and Damaging Winds in Kansas, September 21, 20231 in hail · 4 events
- Drought in Louisiana, September 21 to 30, 20233 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 21, 20233 events
- Flash Flood and Hail in Kansas, September 21, 20231 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 21, 20233 events
- Drought in Texas, September 21 to 27, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140150, 1140151, 1140152, 1140153, 1140163, 1140155, 1140154, 1140165, 1140156, 1140157, 1140158, 1140164, 1140159, 1140160, 1140161, 1140162.